Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Feb 23, 2019, 2:48 PM CST for Douglas County, Franklin County, Osage County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2019, 2:48 PM CST (20:48 UTC)
- Expired
- Feb 23, 2019, 3:30 PM CST
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 444 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
925 WUUS53 KTOP 232048 SVRTOP KSC045-059-139-232130- /O.NEW.KTOP.SV.W.0001.190223T2048Z-190223T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 248 PM CST SAT FEB 23 2019 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Northwestern Franklin County in east central Kansas... Southwestern Douglas County in east central Kansas... Southeastern Osage County in east central Kansas... * Until 330 PM CST. * At 248 PM CST, a severe thunderstorm was located 4 miles south of Lyndon, moving northeast at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Quenemo and Pomona Lake around 305 PM CST. Pomona around 310 PM CST. Overbrook around 320 PM CST. Centropolis and Globe around 330 PM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3847 9571 3855 9581 3890 9545 3869 9521 TIME...MOT...LOC 2048Z 226DEG 29KT 3855 9570 HAIL...0.88IN WIND...60MPH $$ Skow
2 follow-up statements
953
WWUS53 KTOP 232100
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
300 PM CST SAT FEB 23 2019
KSC045-059-139-232130-
/O.CON.KTOP.SV.W.0001.000000T0000Z-190223T2130Z/
Franklin-Douglas-Osage-
300 PM CST SAT FEB 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR NORTHWESTERN FRANKLIN...SOUTHWESTERN DOUGLAS AND EAST CENTRAL
OSAGE COUNTIES...
At 300 PM CST, a severe thunderstorm was located near Pomona Lake,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated. At 2:55pm, dime size hail was reported
with this storm.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Pomona Lake around 305 PM CST.
Pomona around 310 PM CST.
Overbrook around 320 PM CST.
Centropolis around 325 PM CST.
Globe around 330 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 9567 3861 9570 3890 9545 3869 9521
TIME...MOT...LOC 2100Z 226DEG 29KT 3862 9561
HAIL...0.88IN
WIND...60MPH
$$
Skow822
WWUS53 KTOP 232129
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
329 PM CST SAT FEB 23 2019
KSC045-059-139-232139-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-190223T2130Z/
Franklin-Douglas-Osage-
329 PM CST SAT FEB 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN...
SOUTHWESTERN DOUGLAS AND EAST CENTRAL OSAGE COUNTIES WILL EXPIRE AT
330 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3854 9567 3861 9570 3890 9545 3869 9521
TIME...MOT...LOC 2129Z 226DEG 29KT 3878 9539
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 12:17 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Feb 23, 12:17 PM CST, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1217 PM CST Sat Feb 23 2019 ...Update to aviation forecast discussion... ...BLIZZARD EXPECTED ACROSS PORTIONS OF NORTH-CENTRAL KANSAS AND FAR NORTHEAST KANSAS THIS AFTERNOON INTO TONIGHT CAUSING PARTICULARLY DANGEROUS TRAVEL CONDITIONS... ...OVER HALF A FOOT OF SNOW EXPECTED IN PARTS OF NORTH-CENTRAL KANSAS... .MESOSCALE DISCUSSION... Issued at 1046 AM CST Sat Feb 23 2019 The 32F surface isotherm extends from Marysville to Concordia to Ellsworth. Intense 2-hour pressure falls of 3-6 mb centered over southeast Kansas will allow this isotherm to slowly shift southward in the next 4 hours, before surging eastward as surface low pressure between Buffalo, Oklahoma and Ashland, Kansas develops east- northeastward. Water vapor loops and mosaic radar imagery indicate a well-defined deformation zone materializing northwest of the 700-mb low track. Elevated warm/moisture advection fostering a convective component to precipitation generation from central Kansas and points eastward -- within the bifurcated warm conveyor belt surmounting the lower-level cold conveyor. This will support a long- duration precipitation event along and northwest of a Council Grove to Topeka line. The heaviest snow will be confined to an area northwest of the 32F isotherm, in addition to a narrow corridor -- upwards of 25 miles -- east of the 32F isotherm, where wet-bulb-zero heights will be adequately low. Given the aforementioned evolution of the 32F isotherm, and anticipated convective component to the precipitation generation, several hours of 1-2-inch/hour snow rates are expected along and northwest of a Concordia-Marysville line. Intense frontogenetic ascent could even support thunderstorms embedded within the broader deformation-zone snow shield across these areas. Storm total snow accumulations have been increased to 8-10 inches in this area. The tightening pressure gradient will support wind gusts around 45 mph, yielding whiteout conditions and a blizzard into this evening. Extremely dangerous impacts are expected along and northwest of the Concordia-Marysville line. The Blizzard Warning has been expanded eastward to include Pottawatomie, Riley, Geary, and Dickinson Counties. Latest observational data and model trends suggest that the deformation- zone-precipitation shield and dry slot interface will extend through these counties. Meanwhile, strengthening cold advection later this afternoon will allow the precipitation to change to snow between 2 and 4 PM in the added counties, while wind gusts up to 50 mph are supported by the tightening pressure gradient. These factors will support blizzard conditions across counties added to the Blizzard Warning area -- with the most dangerous conditions expected across western and northern parts of these counties where 2-4 inches of snow accumulation are expected. Elsewhere, the Blizzard Warning continues. Wabaunsee County and Morris County have been added to the Winter Weather Advisory. Some eastward pivot to the deformation- precipitation zone later today will occur as the midlevel low shifts northeastward. This will combine with cooling boundary- layer temperatures to support up to 2 inches of snowfall combining with strong winds late this afternoon into the evening, before the back edge of the deformation zone shifts northeast of the area. A Wind Advisory has been issued for locations outside of the winter-weather highlights -- effectively encompassing areas along and southeast of a line from Valley Falls to Topeka to Emporia. Poor phasing of precipitation and adequately cold thermal profiles for snow development should greatly limit winter-weather impacts in these areas. However, the strengthening pressure gradient surrounding the surface low, especially west of its trailing cold front this evening into tonight, will support wind gusts to 50 mph. This will occur in response to momentum transport within the post-frontal mixed layer, aided by enhanced cold advection aloft amid around 45 kt of flow in the low levels. Thunderstorms will be possible, even amid the snow. Locations along and east of a line from Emporia to Alma to Topeka may experience adequate destabilization -- albeit very marginal -- within the boundary layer for shallow, surface-based convection to materialize this afternoon. This would occur within a brief window of time -- from 2 to 6 PM -- and will be highly conditional on surface heating behind initial elevated, warm-advection-enhanced storms -- some with small hail -- advancing northeastward across northeast Kansas. If a storm were to persist at the edge of the midlevel dry slot, vertical wind profiles would support a non-zero damaging-wind-gust potential owing to convective momentum transport. This risk is highly conditional, and the overall potential for severe storms is very low. && .SHORT TERM...(Today and tonight) Issued at 351 AM CST Sat Feb 23 2019 The short-term focus will be on rapidly changing conditions into the morning and midday hours over the forecast area as a winter storm system kicks into gear and fairly quickly moves across the area leaving more than enough snow in its wake. Currently, the storm system is on the move and has been as advertised so far with regards to its stages of development. The upper low and surface reflection just ahead of it are currently deepening over the TX/OK panhandle vicinity. Overall model guidance has come into better agreement with the track of the low bisecting the forecast area. Right now, a relative calm with areas of reduced visibility and low clouds with some areas of drizzle are spread across the area as a mid level speed max has lifted through the region and associated convective precip has moved northeast of the area. The next batch of precipition will be associated with the broad scale ascent and intense vort max associated with the main system well on its way. Low level wind and moisture flux responses have already begun. Thus, a temperature gradient still remains over the area with the trend being mostly slight warming from south to north through the area. The concern still remains through early morning for some light freezing drizzle ahead of the main forcing as temperatures are still hovering around the freezing mark with no ice aloft. Supercooled droplets could deposit on the ground with a deep enough surface cold layer in the very northern counties along the KS/NE border and cause slick roads as drops freeze on the surface. Therefore, will keep the winter weather advisory here currently until 15Z. The transition from here will be quick through the morning with increase theta-e advection into the area as the main system lifts into the area by mid morning and the strongest dynamics overspread the area. Strong height falls will allow for convective elements to develop with some intense rain rates due to higher than normal PW amounts for this time of year. Thus, have kept mention of thunder in the forecast early today especially over east central areas into far northeast KS. Could be some rivers that do show quick responses with runoff quickly taking place as ample recent moisture and even snow remains on the ground. Meanwhile, a more well developed TROWAL feature will deepen with colder air being wrapped into the system over north central KS into southeastern NE vicinity. As the upper low continues its trek across the area, deep and intense low level frontogenesis develops and the deformation zone quickly stretches over the northwestern side of the system. Low level and upper forcing with upper level divergence and speed max on the order 140 kts will work in concert, along with the higher PW moisture fluxes, thus have increase snowfall totals over the blizzard warning areas. Could see a rather quick 6-8 inches with intense banding develop -- some locally higher amounts can't be ruled out. Strong winds will be a concern as well with above 35 mph winds likely common through the blizzard warned area as well. Think the winter weather advisory on the southeast border of the blizzard warning will be well positioned too and only expected small snow amounts here. Although, this area could still see near blizzard conditions due to blowing snow as it falls. The system does appear progressive which is good news. Therefore, exit timing should occur quickly hour-by-hour from 7 pm through midnight. Overall colder temperatures in the 20s and some teens with fresh snowpack should be common from south to north across the area by Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 351 AM CST Sat Feb 23 2019 In the wake of todays system surface high pressure will build southeast into Kansas on Sunday as northwest upper flow transitions to nearly zonal Sunday night. Cold advection on Sunday will keep temperatures in the 20s and 30s for highs. The zonal pattern remains in place through mid week. A developing lee side trough Monday will bring southerly return flow to northeast Kansas on Monday. A range in temperatures is expected as a warm front slides northward into central and east central Kansas bisecting the area. Temperatures may range from the upper 20s near the Nebraska border to the mid 40s across east central Kansas. The boundary is reinforced on Tuesday from the north as surface high moves southeast across the northern PLains and into the Minnesota. Precipitation looks to remain to the north of the cwa on Tuesday with broad isentropic lift along with mid level frontogenetic forcing remains across Nebraska and the Dakotas. However Tuesday night a cold front is forecast to move through as a mid level trough moves across the northern Plains. Some light precipitation is possible in zone of weak isentropic ascent occurs. Dispersion amongst the models Wednesday through Friday lead to a lower confidence forecast and low precipitation chances as a result. Temperatures look to remain below seasonal normals for the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1211 PM CST Sat Feb 23 2019 For MHK, conditions will progressively deteriorate through the afternoon with IFR to LIFR restrictions. Rain will change to snow around 21Z, with blizzard conditions possible 22Z-01Z. Conditions should become VFR around 03Z. For TOP/FOE, rain and occasional thunderstorms with MVFR to IFR conditions are expected into this evening. Rain could change to snow for a brief time early this evening. For TOP/FOE/MHK, west-northwest winds will strengthen between 21-00Z behind a cold front -- gusting to 40 kt -- before weakening by late tonight into Sunday. && .TOP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight CST tonight for KSZ024- 037-038. Wind Advisory from 4 PM this afternoon to midnight CST tonight for KSZ026-039-040-054>056-058-059. Blizzard Warning until midnight CST tonight for KSZ008-009-020- 021-034. Blizzard Warning until midnight CST tonight for KSZ010>012-022- 023-035-036. && MESOSCALE...Cohen SHORT TERM...Drake LONG TERM...53 AVIATION...Cohen
Hazardous weather outlook, Feb 23, 1:51 PM CST, 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 151 PM CST Sat Feb 23 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-242000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 151 PM CST Sat Feb 23 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A Blizzard Warning is in effect through midnight tonight for locations along and west of a line from Dickinson County, to Geary County, to Pottawatomie County, to Nemaha County, to Brown County, including much of north-central and far northeast Kansas. A Winter Weather Advisory is in effect through midnight tonight for Morris, Wabaunsee, and Jackson Counties. A Wind Advisory is in effect through midnight tonight for the remainder of the outlook area, including portions of east-central Kansas generally along and southeast of a line from Valley Falls to Topeka to Emporia. Isolated thunderstorms will be possible across the outlook area through this afternoon. A few thunderstorms may produce small hail or locally gusty winds across east-central Kansas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen
In the hours before
Special weather statement, Feb 23, 9:29 AM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
929 AM CST SAT FEB 23 2019
KSZ037-038-054-231600-
Wabaunsee-Lyon-Morris-
929 AM CST SAT FEB 23 2019
...SPECIAL WEATHER STATEMENT...
At 929 AM CST, Doppler radar was tracking a strong thunderstorm over
Dunlap, moving north at 55 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Eskridge, Bushong and Dunlap.
LAT...LON 3852 9635 3852 9644 3897 9635 3889 9598
3845 9635
TIME...MOT...LOC 1529Z 199DEG 47KT 3857 9636
CohenSpecial weather statement, Feb 23, 9:43 AM CST, 5 hours 5 minutes before
Special Weather Statement National Weather Service Topeka KS 943 AM CST SAT FEB 23 2019 KSZ038-039-054-055-231615- Wabaunsee-Shawnee-Lyon-Osage- 943 AM CST SAT FEB 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE... SOUTHEASTERN WABAUNSEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 1015 AM CST... At 943 AM CST, Doppler radar was tracking a strong thunderstorm 6 miles south of Admire, moving north at 50 mph. Dime size hail will be possible with this storm. Locations impacted include... Eskridge, Harveyville and Admire. This includes Kansas Turnpike between mile markers 134 and 164. LAT...LON 3845 9607 3850 9619 3896 9609 3892 9582 TIME...MOT...LOC 1543Z 192DEG 45KT 3855 9612 Cohen
Special weather statement, Feb 23, 2:19 PM CST, 29 minutes before
Special Weather Statement National Weather Service Topeka KS 219 PM CST SAT FEB 23 2019 KSZ037-038-054-232045- Wabaunsee-Lyon-Morris- 219 PM CST SAT FEB 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS... SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 245 PM CST... At 218 PM CST, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Wilsey, moving northeast at 50 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Council Grove, Bushong, Dunlap and Council Grove Lake. LAT...LON 3852 9673 3889 9635 3872 9611 3852 9640 TIME...MOT...LOC 2018Z 226DEG 42KT 3854 9657 Cohen
Special weather statement, Feb 23, 2:19 PM CST, 29 minutes before
Special Weather Statement National Weather Service Topeka KS 219 PM CST SAT FEB 23 2019 KSZ054-055-058-232045- Coffey-Lyon-Osage- 219 PM CST SAT FEB 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN COFFEY AND EAST CENTRAL LYON COUNTIES UNTIL 245 PM CST... At 218 PM CST, Doppler radar was tracking a strong thunderstorm near Neosho Rapids, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Conditions are favorable for the development of a brief tornado. Please stay tuned for further updates. Locations impacted include... Osage City, Lebo, Melvern, Neosho Rapids, Reading, Olivet and Melvern Lake. This includes Interstate 35 between mile markers 139 and 151. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3834 9597 3839 9605 3871 9585 3853 9558 TIME...MOT...LOC 2018Z 220DEG 23KT 3840 9596 Skow
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 9:06 AM CST | Wind Advisory | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 2 more | 12 hr |
| Feb 23, 9:29 AM CST | Special Weather Statement | TOP | Wabaunsee | 31 min |
| Feb 23, 9:43 AM CST | Special Weather Statement | TOP | Osage | 32 min |
| Feb 23, 2:19 PM CST | Special Weather Statement | TOP | Osage | 26 min |
| Feb 23, 3:29 PM CST | Special Weather Statement | TOP | Douglas | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.